Jump to content
Important Survey - Please Participate ×

About to start on a couple weeks of Ativan


[Gr...]

Recommended Posts

[d2...]

Hello, Grand-piano :) - welcome to BenzoBuddies!

 

As a survivor of Ativan, it is my hope that you'll read the posts here on BenzoBuddies and reconsider even starting to take it. I took it as directed by my physician and found myself in a bear trap when I wanted to get off.

 

However, I'm very glad you decided to join the forum - you'll find plenty of information and support here. Our members have gone through all aspects of benzodiazepine use and withdrawal, so you'll be able to connect with others who understand whatever you're going through that has brought you to the point of considering the use of benzos.

 

Please feel free to post to any of the specialized boards, which can all be accessed from the BenzoBuddies Community Forum homepage.

 

When you have a chance, we highly recommend that you take a look at The Ashton Manual, which is an authoritative source on what to expect during withdrawal and recovery, authored by Dr. C. Heather Ashton, who is an expert in the field. It provides a great deal of information that can be very reassuring during any stage of this process, including a list of common symptoms with helpful explanations on the reasons for their existence.

 

For those who are currently tapering, we suggest reducing no faster than 5-10% every 10-14 days, and some taper even slower than that. One exception: very short-term users of a few weeks or less may be able to taper faster than that. 

 

Please take the time to Create a Signature. This will allow members to see where you are in the process, so that they can better support you.

 

Again, welcome!

Leslie  :smitten:

Link to comment
Share on other sites

Wow, that's very prepared of you! When I started taking it I knew nothing except the good-looking neurologist :thumbsup: who prescribed it said to take a pill a day, and that pill made all my symptoms go away.

 

After two weeks it should not be as difficult to get off the Ativan as it is for some of us who have been on benzos long-term. Good for you for knowing you'll need a plan.

Link to comment
Share on other sites

Your sig mentions a terrible life event. I'm sorry that happened to you. I think it is a mistake to try to use medication to make every pain go away, although I do understand that some pains are really painful. With benzos, in my experience, you are getting rid of the pain by putting it in a bank account to come back later with interest. If you can know that whatever you are experiencing now is temporary, and cope with it by taking a break from other responsibilities, spending time with friends, exercising, eating good food- you will probably be much better off in two weeks than after two weeks of Ativan.

:thumbsup:

JKS

Link to comment
Share on other sites

Please do not start the Ativan. If you are susceptible, it could make you miserably sick. For insomnia, try Benadryl or unisom for a while. Meditation, yoga, talk therapy, walking, working out, distraction...

 

I have read a lot of stories on this forum from people who started on benzos to handle their anxiety and panic attacks, and they got much worse due to the drug.

 

And it's hell to taper. I've been through chemo - that is easier to deal with than benzo withdrawal.

Link to comment
Share on other sites

I'm so sorry for what you're going through.  Number one, please forgive yourself if you've messed up, even if it seems like a disaster now.  Number two, PLEASE, PLEASE do not take the Ativan. It's good that you're planning ahead, but knowing what I know now and going through all of this, it was not worth it to take the drug and I thought things were unbearable when I started on it.  It was nothing compared to the hell of withdrawal.  Maybe your body would handle two weeks--but you have no way of knowing. There are lots of people on here who were on it a short time and their taper took MUCH longer than they were ever on the drug in the first place.  Could you try to find a Naturopathic or Homeopathic Dr.?  They have all sorts of things to help.  L-theanine is one possibility for sleep and anxiety.  Also Benadryl or Unisom (the doxylamine kind) can help with sleep.  Go to www.earthclinic.com and look under Ailments, then look under insomnia and anxiety and see what people have used.  I've found many home remedies there that really work.  Here's a weird one, but does work for sleep on some people--it's worked for me. Rub Castor Oil on your eyelids right before you go to sleep.  I don't know how that one works, but it has.  I really hope you'll change your mind about taking the Ativan.  For some people they can take it and get off no problem, but for others it's an absolute nightmare and there's no way of knowing which type of person you are until it's too late.  Let us know how you're doing!
Link to comment
Share on other sites

I would suggest that you be careful with the Ativan.  I had a night mare klonopin withdrawal. That was after 17 years.  The worst took 3 months after my 3 month taper.  My husband has been on the same medication as I was for 2 additional years and he is having no issues getting off.  He has decreased his klonopin by 3/4.  Not a problem.  The wd does not happen to everyone.  It did to me.  I would wish that on no one.  Just be careful. Be grateful you are aware.
Link to comment
Share on other sites

Thanks everybody. I really appreciate the kind attention. I've always been anxious, and have been under a lot of stress lately. I'm having panic attacks day and night.

 

I don't know if "terrible mistake" is overly dramatic (because nobody was physically hurt from my mistake, thank god).  Maybe I'll just change it to "big mistake." / I don't want to go into details because it's the internet and plus writing it out triggers my feelings of shame, the hot-flash panic attacks commence. But I didn't listen to my own feelings of doubt about something, didn't follow through research on every issue, and am now scared of financial ruin.

 

What if I just took one .5 pill a day, every other day, for a week?  My friends and therapist say that once I can focus on just living life, things will get better.

 

I've coped with depression and anxiety my whole life mostly with therapy, yoga, exercise, and making art, and talking to friends. I don't want to take the benzos. I don't want to risk making my insomnia and anxiety worse.

 

But I keep having panic attacks during the day and waking up in the middle of the night (for a week and half, and I'm in a daze, cognitively blanking.) I'm managing to keep going to work, but not much else.

 

I did take Benadryl yesterday (my pharmacist made the suggestion) and was calmer during the day, and fell asleep easily, but still woke up in the middle of the night with a panic attack.

 

I have to get through a stressful transition period (moving) this weekend and the hope is that perhaps a week or 2 on Ativan, and then tapering off slowly, and then getting on Celexa, which I have been on before (15 years ago, for a year.)

 

Thanks for the link + ideas re/insomnia.

 

- Grand Piano

 

Link to comment
Share on other sites

  • 2 weeks later...
For me I wish Ativan was never available as an option; much more harm than any good at least in my experience. I hear anti-depressants can also be hard to get off, but nothing like Ativan.  I was on Remeron many years ago to help transition me off Ativan, and getting off the Remer on was a piece of cake (no symptoms at all). I only mention Remeron as I was told although an anti-depressant, it reduces anxiety somewhat as well. I pray you don't do the Ativan, but hey everyone is different. Maybe consider something else not in the benzo category. You will only know how bad it is once you try and get off (like I said, at least for me). Imagine having these three feelings at once: (1) like you have the flu, (2) like someone poisoned you, (3) like you have a cattle prod continuously stuck at your side sending electricity through your body.
Link to comment
Share on other sites

I was on Remeron many years ago to help transition me off Ativan, and getting off the Remer on was a piece of cake (no symptoms at all). I only mention Remeron as I was told although an anti-depressant, it reduces anxiety somewhat as well.

 

This was not my experience. I was on Remeron for 4.5 years. My withdrawal was absolute hell, taking over a year to complete. Remeron caused me to gain 25 pounds, completely destroyed my sex life, and turned me into a zombie. IMO Remeron should be avoided at all costs. I will say this, however, it did work for my panic attacks and insomnia.

 

I found Trazodone to work well for my anxiety and insomnia. No weight gain, no sexual side effects, and while slightly unpleasant, the withdrawals weren't terrible and were short lived. And boy, will it make you sleep.

 

As someone in the midst of benzo withdrawal, I'd personally stay away from the Ativan. You don't want to feel how I feel right now.

 

Just my 2 cents. I'm not a doctor or health professional of any kind.

Link to comment
Share on other sites

×
×
  • Create New...